Diabetes? Watch Out Mixing Low Blood Sugar and Meds

Marcia Purse Health Guide
  • I had a rather frightening experience recently. I wasn't scared at the time, but when I look back at it - I shiver.

     

    I developed Type 2 diabetes after gaining 80 pounds on psychiatric medications. I have to admit, I do a poor job of maintaining a proper diet. There have been days lately when I had nothing to eat but sugary drinks and foods.

     

    If you're not familiar with diabetes, it isn't just a matter of high blood sugar, it's a matter of high and low blood sugar. Eating makes your blood sugar go up. Time makes it go down. If you eat something that's all sugar and fat, your blood pressure may spike and then drop too low. That's what my self-indulgent diet has been doing to me.

    Add This Infographic to Your Website or Blog With This Code:

     

    A few days ago I spent my day eating red velvet cake and drinking Frappucino. An hour before bedtime I took my usual meds, which include three that can cause sleepiness and dizziness - Seroquel (quetiapine), Lamictal (lamotrigine) and trazodone. I also took my evening dose of metformin for diabetes, a drug that lowers blood sugar.

     

    It was probably two hours later that I logged off my computer and stood up - and swayed dramatically. I was dizzy, felt like my head was buzzing and befogged, and could barely walk, as well as being rather queasy.

     

    My fuzzy brain said, "Gosh, I need to eat something to bring up my blood sugar." Clinging to the bannister, I made my way down to the kitchen, where I grabbed the backs of chairs and a table to get to the refrigerator and get out that red velvet cake.

     

    It was store-bought so had one of those hard plastic lids. I could not get the lid off. I don't know why even now, but my buzzing mind was not going to be beaten by a stupid cake package. At one point I lurched sideways into the wall and the cake went to the floor.

     

    I think it was at least ten minutes later that I got the lid off, cut a slice and put the cake away. Then it was back upstairs, clutching the banister tightly. I sat down, took one bite and said, out loud, "No, it needs milk." Back downstairs, poured milk (concentrating hard), made it back upstairs... and decided I fell too nauseated to eat.

     

    I needed to go to the bathroom, but didn't think I'd last that long, so just fell backward onto my bed. There I fought to get my pants and jacket off, manhandled myself under the covers, and passed out.

     

    In the morning, my blood sugar was 66. Normal is anywhere from 80-110.

     

    I put myself in real danger that night. I could so easily have fallen - it's a miracle I didn't, since my balance isn't very good under normal circumstances. If my blood sugar had been low enough by morning, I might have had difficulty even getting up. Far too low can leave you comatose.

     

    The lesson to take away from this: If you have reason to suspect your blood sugar may be low when it's time to take your nighttime meds, check it. And if it's too low, eat something (preferably not red velvet cake) before taking your meds.

Published On: December 27, 2012